Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 208, NWS Raleigh, NC

September 5, 2017Anson County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 5, 2017, 6:55 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 6:55 PM EDT (22:55 UTC)
Expired
Sep 5, 2017, 7:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Anson County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS52 KRAH 052255
SVRRAH
NCC007-153-165-052345-
/O.NEW.KRAH.SV.W.0208.170905T2255Z-170905T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
655 PM EDT TUE SEP 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Scotland County in central North Carolina...
  Southeastern Anson County in central North Carolina...
  Richmond County in central North Carolina...

* Until 745 PM EDT

* At 655 PM EDT, a severe thunderstorm was located near Rockingham,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Diggs, East
  Rockingham, Sandhills Game Land, Camp Mackall and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3481 7988 3493 7997 3517 7962 3512 7957
      3509 7958 3507 7958 3506 7948 3496 7940
      3481 7978
TIME...MOT...LOC 2255Z 238DEG 18KT 3490 7984 

HAIL...0.88IN
WIND...60MPH
 
$$

77
4 follow-up statements
530 
WWUS52 KRAH 052305
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
705 PM EDT TUE SEP 5 2017

NCC007-052314-
/O.CAN.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Anson NC-
705 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3485 7982 3498 7987 3516 7963 3517 7962
      3512 7957 3507 7958 3506 7948 3496 7940
      3483 7978
TIME...MOT...LOC 2304Z 238DEG 18KT 3493 7979 

$$

NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
705 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN SCOTLAND AND CENTRAL RICHMOND COUNTIES...

At 704 PM EDT, a severe thunderstorm was located over Rockingham,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, East
Rockingham, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3485 7982 3498 7987 3516 7963 3517 7962
      3512 7957 3507 7958 3506 7948 3496 7940
      3483 7978
TIME...MOT...LOC 2304Z 238DEG 18KT 3493 7979 

HAIL...0.75IN
WIND...60MPH
 
$$

77
814 
WWUS52 KRAH 052314
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
714 PM EDT TUE SEP 5 2017

NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
714 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL SCOTLAND AND EASTERN RICHMOND COUNTIES...

At 714 PM EDT, a severe thunderstorm was located near Hoffman, or 9
miles northeast of Rockingham, moving northeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rockingham, Hamlet, Hoffman, Dobbins Heights, Sandhills Game Land and
Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3490 7973 3502 7979 3516 7963 3517 7962
      3512 7957 3507 7958 3506 7948 3499 7942
      3488 7970
TIME...MOT...LOC 2314Z 239DEG 22KT 3502 7963 

HAIL...<.75IN
WIND...60MPH
 
$$

77
091 
WWUS52 KRAH 052328
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
728 PM EDT TUE SEP 5 2017

NCC153-165-052345-
/O.CON.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
728 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL SCOTLAND AND NORTHEASTERN RICHMOND COUNTIES...

At 727 PM EDT, a severe thunderstorm was located over Hoffman, or 12
miles southwest of Southern Pines, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hoffman, Sandhills Game Land and Camp Mackall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Cloud to ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

Heavy rainfall is occurring with this storm, and may lead to minor 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3497 7961 3508 7968 3516 7963 3517 7962
      3512 7957 3507 7958 3506 7948 3499 7942
      3494 7959
TIME...MOT...LOC 2327Z 238DEG 18KT 3506 7956 

HAIL...<.75IN
WIND...60MPH
 
$$

77
450 
WWUS52 KRAH 052335
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
735 PM EDT TUE SEP 5 2017

NCC153-165-052345-
/O.EXP.KRAH.SV.W.0208.000000T0000Z-170905T2345Z/
Scotland NC-Richmond NC-
735 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTLAND AND
NORTHEASTERN RICHMOND COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3497 7961 3508 7968 3516 7963 3517 7962
      3512 7957 3507 7958 3506 7948 3499 7942
      3494 7959
TIME...MOT...LOC 2335Z 238DEG 18KT 3508 7952 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:45 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 5, 3:45 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
345 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front and pre-frontal surface trough will approach from the
west tonight, and move across central NC on Wednesday. High pressure
will follow and build from the mid MS Valley east to the middle
Atlantic states Thu and Fri.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Tuesday...

Little change to the near term forecast. Still appears that
scattered convection will occur across central NC late this
afternoon through this evening with a few showers persisting into
the overnight. The atmosphere has become slight-moderately unstable
with sfc based CAPE values 3000-3500 J/kg over the coastal plain and
Sandhills. While instability is presence, effective bulk shear is
marginal, and mainly across the northern counties. Thus, appears
most of the convection will remain pulse type in nature. Downdraft
CAPE values hovering around 1000 J/kg, so isolated strong/damaging
wind gusts possible with the stringer convection. In addition, other
parameters hint that the storms may produce frequent lightning.

Bulk of convection will occur in the 5 PM-9 PM time frame with
gradually weakening trend expected thereafter. However, the approach
of a mid level s/w and attendant sfc front will sustain a few
showers overnight, especially across the west. Shower coverage will
likely increase by daybreak across the western Piedmont as the sfc
front gets closer. A warm and muggy night expected with minimum
temperatures in the upper 60s nw to the low-mid 70s east-se.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

A mid level s/w and attendant sfc cold front will enter the western
Piedmont Wednesday morning, then drift slowly east through the day.
This feature will be the focus for scattered-numerous showers and
storms. Potential will exists for a strong or severe storm or two,
primarily along and east of highway 1 as MLCAPE values between 900-
1200 J/kg and bulk shear a respectable 35-45 kts by afternoon. Model
CAPE may be overdone, however, as expecting considerable cloudiness
and showers Wednesday morning across the region, inhibiting
insolation. This should limit the ability of the lower half of the
atmosphere to destabilize, and prevent storms from reaching severe
criteria. If this is the case, then will need to lower the severe
storm threat Wednesday morning.

The passage of the front Wednesday morning may cause temperatures to
cool Wednesday afternoon across the Triad region. Elsewhere, high
temperatures will likely be achieved by early afternoon when
scattered convection will begin to affect most places.

The front will exit the region by early Wednesday evening with a
notable decrease in shower coverage west-to-east. Cooler drier air
will infiltrate behind the boundary, leading to partial clearing
across the Piedmont overnight. May see some fog develop but
confidence not high enough to mention in the forecast at this time.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 150 PM Tuesday...

Thursday through Saturday: Expect a relatively dry period through
Saturday night with the surface front off the Mid-Atlantic coast and
high pressure over the region. Highs should remain in the mid 70s to
around 80 degrees, while lows will range from mid 50s NW to low 60s
SE.

Sunday through Tuesday: The forecast gets a bit more exciting toward
the end of the weekend with the approach of Irma, however detail on
the track and resultant impacts are still uncertain and will likely
remain so for at least a couple more days. That being said, it's
never too early to review your hurricane action plan and to be
prepared should Irma impact NC. Expect gradually increasing cloud
cover, winds and chances for convection Sunday through Tuesday,
regardless of the track Irma takes. As the confidence in the track
increases, so will confidence on timing and location of the heaviest
rain and strongest winds. Temperatures will also be impacted by
Irma, but for now expect highs generally in the 70s and lows ranging
from upper 50s NW to mid 60s SE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Scattered convection and associated MVFR parameters will develop in
vicinity of the TAF sites across central NC this afternoon through
early evening. Otherwise, expect VFR conditions away from the
convection. Aviation conditions will begin to deteriorate after
midnight as the atmosphere moistens in advance of an approaching
cold front. Scattered showers and a few thunderstorms may occur
overnight, though the probability of scattered convection will
increase Wednesday as the fronts gets closer to central NC. After
06z Wed, expect periods of MVFR ceilings across central NC, and more
so after 15Z Wednesday. Shower and thunderstorm coverage and
intensity will increase Wednesday afternoon as the front drifts east
across the region.

The adverse aviation ceilings will gradually improve west-to-east
Wednesday night, especially after 03Z Thursday. VFR parameters
expected areawide Thursday morning, lasting through the weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Sep 5, 12:41 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1241 PM EDT Tue Sep 5 2017

NCZ010-011-026>028-041>043-077-078-085-086-088-089-060930-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Scotland-Hoke-Cumberland-Sampson-
1241 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

The heating of a hot and humid air mass will support the development
of a few thunderstorms this afternoon through early evening. An
isolated strong or severe thunderstorm is possible, with the main
severe weather hazard being locally damaging wind gusts. In addition,
the storms will be accompanied by heavy downpours and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slow moving cold front will trigger scattered thunderstorms across
the eastern half of central NC Wednesday and Wednesday evening. A
storm or two may become severe. The main severe weather hazard will
be locally damaging wind gusts. In addition, heavy downpours may
cause localized flooding, primarily in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-073>076-083-084-060930-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
1241 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

The heating of a hot and humid air mass will support the development
of a few thunderstorms late this afternoon through early evening. An
isolated strong or severe thunderstorm is possible, with the main
severe weather hazard being locally damaging wind gusts. In addition,
the storms will be accompanied by heavy downpours and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 6:40 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
640 PM EDT TUE SEP 5 2017

NCZ075-083>085-052330-
Scotland NC-Richmond NC-Anson NC-Moore NC-
640 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...NORTHERN
SCOTLAND...SOUTHEASTERN ANSON AND RICHMOND COUNTIES UNTIL 730 PM
EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rockingham, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Foxfire, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 7993 3490 8000 3517 7958 3505 7946
      3503 7945 3497 7938 3480 7976
TIME...MOT...LOC 2240Z 238DEG 19KT 3487 7987

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:40 PM EDTSpecial Weather StatementRAHRichmond50 min
Sep 5, 7:26 PM EDTSpecial Weather StatementRAHMoore64 min
Sep 5, 7:30 PM EDTSpecial Weather StatementRAHRichmond45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.